Oklahoma, 2024

Hail in Oklahoma, May 17, 2024

May 17, 2024 · NWS TSA · 1 event in 1 county or zone

Scattered strong thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 17th, as an upper level disturbance moved into the Southern Plains. The strongest thunderstorms produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered strong thunderstorms developed across portions of eastern Oklahoma during the afternoon of the 17th, as an upper level disturbance moved into the Southern Plains. The strongest thunderstorms produced hail up to penny size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 17, 12:28 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 17, 12:28 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
128 PM CDT Fri May 17 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Thru Tonight)
Issued at 127 PM CDT Fri May 17 2024

A NE-SW oriented trof axis sits over the region this afternoon,
with an embedded vort max clearly evident in the cloud field on
satellite imagery over SE OK. CAMs suggest shower/storm coverage
will be greatest over W AR and neighboring far E OK ahead of this
feature as it, and the parent trough, slide east with time.
Coverage should begin to wind down this evening though, due to the
loss of daytime heating. Organized severe weather is not expected
due to weak deep-layer shear.

Later on tonight, mostly clear skies and a moist BL will set the
stage for more dense fog, much like what occurred last night
except shifted farther east. Will let the evening and night shifts
evaluate the need for an advisory later if need be.

Lacy

&&

.LONG TERM...
(Saturday through Friday)
Issued at 127 PM CDT Fri May 17 2024

We dry out and warm up for the weekend. We'll likely see the first
90 degree high temps for 2024. There's a decent signal that storms
will come off the dryline on Sunday afternoon well to our west,
and some of this activity may survive into NE OK Sunday night in a
weakened state. Capping looks stronger on Monday along the
dryline, so the focus shifts to a sagging front across KS. Storm
activity should stay north of the state line thru Monday night. As
the front sinks slowly southeast on Tuesday, storm chances will
increase across the region. Exact evolution remains uncertain, but
chances of severe weather will go up with strong flow aloft and
favorable late May thermodynamics. Storm chances continue
Wednesday with the front, mainly over the eastern and southern
portions of the forecast area. Storm chances will continue thru
the end of the week.

Lacy

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Fri May 17 2024

Areas of fog this morning have cleared this afternoon, with mostly
VFR conditions now noted across the region. A system moving across
SE OK will bring chances for scattered thunderstorms this
afternoon, mainly for NW AR sites. Fog is also likely to return
tonight, shifted a little east from where it was this morning.
Greater fog coverage will likely be across far E OK and will
impact W AR sites late tonight into tomorrow morning with at least
IFR conditions expected.

Bowlan

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  88  64  90 /   0   0   0   0
FSM   63  87  65  91 /  20  10   0   0
MLC   60  88  64  90 /  10   0   0   0
BVO   57  87  60  89 /   0   0   0   0
FYV   58  84  57  88 /  20  10   0   0
BYV   58  83  60  88 /  20  10   0   0
MKO   60  85  63  88 /  10   0   0   0
MIO   59  84  61  87 /   0   0   0   0
F10   60  85  63  88 /  10   0   0   0
HHW   62  86  64  88 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...04
Hazardous weather outlook, May 17, 12:04 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
104 PM CDT Fri May 17 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
104 PM CDT Fri May 17 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma and West Central Oklahoma.
	ONSET...Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Afternoon.

POOR VISIBILITY.
	RISK...Elevated.
	AREA... Far Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

DISCUSSION...
Isolated to scattered thunderstorms are expected this afternoon,
mainly along and south of I-44 in eastern Oklahoma and northwest
Arkansas as a compact system moves through the area. Lack of any
deep layer shear will keep storms rather unorganized, but a
limited severe potential will exist with the strongest storms. The
primary threat will be strong downbursts with damaging wind gusts
possible. The storms will also be slow moving and locally heavy
rainfall could occur with a seasonably moist airmass in place.
Saturated soils from recent rainfall could also aid in an
isolated flash flood threat where storms rain over the same areas.

Later tonight, more fog is expected across the region, with
greater coverage of dense fog possible across far eastern Oklahoma
and northwest Arkansas after midnight tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Dense Fog Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...High Wind Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Areas of Dense fog could be ongoing Saturday morning across parts
of eastern Oklahoma and especially northwest Arkansas. Fog should
dissipate by mid morning. Above normal temperatures return for
the weekend. Both Sunday night and Monday night, the southern end
of expected thunderstorm complexes to the north of the Kansas and
Missouri borders may affect parts of northeast Oklahoma and
northwest Arkansas as well. A cold front Tuesday should increase
the shower and thunderstorm chances areawide. Severe weather is
looking more likely with the Tuesday storms, although details are
uncertain at this time.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 17, 1:45 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
245 PM CDT Fri May 17 2024

ARZ019-172015-
Crawford AR-
245 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CRAWFORD COUNTY
THROUGH 315 PM CDT...

At 245 PM CDT, Doppler radar indicated a strong thunderstorm near
Lee Creek. This thunderstorm was nearly stationary or drifting
slowly westward.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Cedarville...                     Natural Dam...
Lee Creek...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3560 9429 3559 9446 3576 9449 3576 9429
      3575 9426
TIME...MOT...LOC 1945Z 098DEG 3KT 3571 9437

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, May 17, 2:29 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
329 PM CDT Fri May 17 2024

OKZ069-172100-
Adair OK-
329 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ADAIR COUNTY THROUGH 400
PM CDT...

At 329 PM CDT, Doppler radar indicated a strong thunderstorm over
Christie. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Westville...                      Christie...
Baron...                          Proctor...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3587 9454 3587 9477 3601 9478 3603 9456
TIME...MOT...LOC 2029Z 170DEG 2KT 3594 9468

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 17, 2:34 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
334 PM CDT Fri May 17 2024

OKZ068-172100-
Cherokee OK-
334 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEROKEE COUNTY THROUGH
400 PM CDT...

At 334 PM CDT, Doppler radar indicated a strong thunderstorm near
Tahlequah. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Tahlequah...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3580 9485 3581 9509 3598 9509 3598 9486
TIME...MOT...LOC 2034Z 170DEG 2KT 3588 9499

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Tulsa radar (KINX), 62 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
May 17, 2:37 PM CST
Where
Cherokee County, 2 mi S of Tahlequah
Measured
0.75 in hail
Reported by
Public
Coordinates
35.891, -94.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182541.